Adrenal insufficiency?

A brief history: diagnosed with PMR in March 2015 and have successfully reduced Prednisone dose from 15 mg daily to 7 mg currently using the dead slow and stop method ( thanks to very sound advice on this site).

Since reducing to 7 mg I have experienced unpleasant nausea and wondered if maybe it's a sign of Adrenal insufficiency due to my body adapting to the reduction? I haven't experienced this before now and I'm coping without a return of PMR stiffness/pain. I would like to take Metoclopramide which was prescribed for me prior to PMR diagnosis for the occasional gastritis episode . I am taking Omeprazole which I was also taking prior to PMR for reflux . I'm wondering if can I safely take Metoclopramide with Prednisone and Omeprazole? Or should I be patient and wait for my body to adapt to what maybe Adrenal insufficieny ?

I researched drug interactions and it appears there isn't any known interactions with Metoclopramide and Prednisone but I would rather err on the side of caution and try and see if my body settles without more drugs. However with Christmas just a few days away I'd like to think I could have a glass of wine and a nice Christmas dinner without experiencing the current nausea..... or maybe I'm being very unrealistic and expecting too much LOL !

15 Replies

  • Hope you start feeling better soon. Are you having any other symptoms of adrenal insufficiency? Weight loss, dizziness, thirst? If you are I would talk with the doc. again. I found when I started taking Prednisone I had nausea, just diagnosed with PMR 2 weeks ago. I now take a probiotic in the morning and my stomach is much better. Do some research and see if you think they might help you. Also yogurt everyday might help. Stay hydrated and eat small meals til you get back on track. Good luck.

  • Thanks PMRnewbie ... no other symptoms that seem to cause problems. I have been under quite a bit of stress lately. I have been taking yoghurt daily until about a week ago and I wondered if I needed to start eating it daily again so will give that a go and see if that helps. Thanks for your response and good luck with your PMR journey. You'll certainly find this site very supportive and helpful with excellent guidance and of course there's people like yourself who are only too happy to help! I hope you have a lovely Christmas and have lots of support around you.

  • I've taken a fat free fruit yoghurt for dessert most days for my IBS problems for some years. Now with PMR diagnosed in May I have followed advice on this site and take my pred (currently 11mg) with natural yoghurt and almond milk each morning as soon as I wake. This has kept the nausea away. Hope this helps.

  • Thanks Jilldrog, I'll resume taking the natural yoghurt and hope this helps. If nothing else it will provide extra calcium in my diet too which is so necessary when taking Prednisone. Hope you have a Happy Christmas.

  • I agree with the yoghurt. I have fat free yoghurt,banana, milk and honey smoothie for breakfast each day. Just before I take my Omeprazole and Pred. Been on Pred 11 months (started at 60mg) down to 8mg now and have had no stomach or nausea problems Hope this wo is fir you. Have a lovely Chistmas and enjoy the good food with a glass of wine. Indulge and spoil yourself a bit X

  • It could well be you are at slightly too low a dose for everything - you say you have been under some stress which also often requires a bit more pred, rather than a reduction. It's Christmas - an excellent source of stress! You could try taking the old dose for a day or too and see if it helps - or, if you can get through it, just wait patiently. I hope going back to the yoghurt helps.

    To get from 15 to 7mg in 8 months is very impressive - shows what can be done with the dead slow approach - but maybe you need to mark time for a couple of months now to let your body catch up.

    By the way - when you use fat-free yoghurt you don't absorb the calcium as well, you need a bit of fat there. And make sure there is no added sugar - most fat-free yoghurts use sugar and thickeners to "improve" the taste. Don't see it as an improvement myself but there you are!

  • Yes, I'm very pleased with the way my reduction has gone ( the GP would have had me much lower than this by now by the way! ) . I am going to take the next few reductions much slower though as from what I have read on here 7mg and lower can be a real problem for many. I might even try 1/2 mg reductions from now on rather than the 1 mg reduction. I have been buying the fat free yoghurt so thanks for the advice about that.

    By the way , a few months ago you recommended Bowen therapy for the Myofacial pain syndrome you thought I might be experiencing and after only a couple of sessions I was good as gold. Many thanks for that too! I can't remember if I actually got back to you with that result ( still have a bit of 'Pred brain' to contend with at times!). Enjoy your European Christmas PMRpro!

  • Thank you for telling me about the Bowen helping you - it is nice to know as there are sceptics about! Even if it can't deal with it all, having some of the pain relieved/removed it is a help. You may need revisits every so often - if the problem is due to the PMR then it will maybe develop again, mine does every so often.

    7mg is the level about which your body has to wake up and make its own corticosteroid again - it may take some time so resting at each new dose lets your body catch up and the smaller the step the less your body notices. One VERY good PMR specialist rheumy likes to keep his patients at 5mg for anything up to 9 months - less may be OK but the long stop seems to help the rest of the reduction a lot. And the lower you get, the more likely it is you will find your "right dose" soon.

  • Thanks once again PMRpro - your advice sounds sensible and I will take it more slowly from this point on. The last thing I want to do is have a flare and go back to a higher dose.

  • I never buy flavoured low fat yoghurts because they are nauseatingly sweet and the 'fruit flavour' isn't very authentic. My solution is to buy low fat natural yoghurt and add my own fruit - mashed banana this morning! Merry Christmas all.

  • I take the occasional Metoclopramide as I get odd bouts of nausea associated with gastritis and I've never had any problems with it. For my needs it works very well.

    I do have adrenal insufficiency, so if anyone has any questions hopefully I can help. It absolutely no problem to me and apart from wearing someone else's legs today, I feel fine. Please could I have my legs back? This pair hurt!

  • What was it made them consider it? I'm sure you've told me before but I can't remember. When I went back to 4mg I wasn't as good as a 5mg - which you'd imagine was fair enough - but the attempt to get to 3mg just left me feeling increasingly knackered. Back to 5mg and I'm fine. Working on the GP to see if she'll order me a synacthen test...

  • Thanks At least I know I can take the Metoclopramide if the nausea becomes too much. As for the Adrenal insufficiency I think I was searching for answers as I haven't had any nausea while on the Pred ( I did get Gastritis prior to PMR diagnosis and the GP increased the Omeprazole dose just in case. I think that , together with the introduction of yoghurt into my diet, helped to prevent the Gastritis returning until now).

    I did think that maybe my Adrenal glands were either not producing enough Cortisol due to being on Pred or beginning to wake up now that I'm on a lower dose. I thought maybe the nausea might account for this? Or maybe I was just clutching at straws! Maybe I need to return to a slightly higher dose of Pred as PMRpro has suggested and I will definitely start taking yoghurt again. Have a lovely Christmas !

  • In a word - lethargy. Different to fatigue. Like being under an invisible blanket of thick fog. No motivation, no enthusiasm (what's that?) I could barely string two words together and I knew this wasn't me. Worked up enough energy to stir Rheumy up and that was the result.

    For interest, I'm supposed to be having the short version sometime in the next few months, just to see if anything has changed now that I have been on 5mg for some time. I don't think there's any change, but who am I? Will let you know when it happens.

  • Thanks for the responses everyone. Once again I can't express adequately how grateful I am for the support and guidance this site provides.

    I hope everyone has a wonderful Christmas and is able to get through it without pain and/or flares. We all deserve it!

You may also like...